I HAVE YEL­LOW PATCHES ON MY BODY

Friday - - Beauty -

Q I’m a 29-year-old woman and I have been suf­fer­ing from yel­low­ish white patches on my chest, up­per back and arms for the past three months. I’ve suf­fered from sim­i­lar rashes in the past as well. Now, my younger brother has also started de­vel­op­ing sim­i­lar skin le­sions. The patches used to get bet­ter when I used Sel­sun sham­poo but lately I’ve no­ticed that the sham­poo is not hav­ing any ef­fect on the patches.

A Af­ter re­view­ing your let­ter, I feel that the most prob­a­ble clin­i­cal di­ag­no­sis of your skin com­plaint could be pityr­i­a­sis ver­si­color, which is also called tinea ver­si­color. This is a fun­gal in­fec­tion of the skin caused by a yeast fun­gus.

This fun­gus can live silently on our bod­ies but can be­come ac­tive and path­o­genic with the abil­ity to cause a der­ma­to­log­i­cal con­di­tion. Heat, ex­ces­sive sun ex­po­sure and pro­fuse sweat­ing usu­ally pre­cip­i­tate its ac­tiv­ity. In cer­tain cases, the pro­longed use of sys­temic an­tibi­otics or par­tial sup­pres­sion of the im­mune sys­tem due to var­i­ous causes can also in­crease its abil­ity to spread ex­ten­sively.

The name of the con­di­tion – tinea ver­si­color – is sug­ges­tive of its clin­i­cal ex­pres­sion of chang­ing the colour of skin on the af­fected ar­eas.

This oc­curs due to the pro­duc­tion of aze­laic acid by the fun­gus, which sup­presses as well as in­hibits melanin pro­duc­tion, re­sult­ing in skin patches of al­tered colours.

The colour of these patches can range from pink­ish in the ini­tial stages, af­ter a few weeks they can be­come brown­ish in colour and later turn to whitish hy­popig­mented patches.

Po­ten­tially, this con­di­tion can be spread through di­rect body con­tact or by shar­ing bath tow­els or clothes.

Sel­sun sham­poo, which you say you have used in the past, con­tains se­le­nium sul­fide, and has been an old first-line treat­ment op­tion used for many decades. How­ever, over the years, with in­creas­ing re­sis­tance of the fun­gus, se­le­nium sul­fide is los­ing its ther­a­peu­tic ef­fi­cacy in treat­ing this con­di­tion.

I would rec­om­mend that you go to see a spe­cial­ist der­ma­tol­o­gist to con­firm the sus­pected di­ag­no­sis. You most likely will re­quire a course of oral an­ti­fun­gal med­i­ca­tions to­gether with top­i­cal an­ti­fun­gal creams and sprays to ef­fec­tively treat your skin con­di­tion.

Avoid­ance of the above­men­tioned pre­cip­i­tat­ing fac­tors can help an ac­cel­er­ated re­cov­ery from your cur­rent skin ail­ment, as well as pre­vent any fu­ture re­cur­rence.

DR IKRAMULLAH AL NASIR is a Dubai-based der­ma­tol­o­gist

Newspapers in English

Newspapers from UAE

© PressReader. All rights reserved.